Texas, 2020

Wildfire in Texas, November 7, 2020

November 7, 2020 · NWS AMA · 1 event in 1 county or zone

Moderate drought conditions along with minimum afternoon relative humidity values of around 35 to 40 percent and strong winds 20 to 30 mph with gusts near 40 mph resulted in critical fire weather conditions in the western Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Moderate drought conditions along with minimum afternoon relative humidity values of around 35 to 40 percent and strong winds 20 to 30 mph with gusts near 40 mph resulted in critical fire weather conditions in the western Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 7, 2:30 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 7, 2:30 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
230 PM CST Sat Nov 7 2020

.SHORT TERM...Tonight through Sunday Night...

Another vigorous closed low pressure system is clearly visible on
WV imagery over central CA. A second vigorous trough over WRN
Canada and WA will drop south merging with the existing closed
low. This will eject some initial energy in the form of a S/WV
that will rapidly cross CO early Sunday, while the closed low
reforms again near central CA. Another kicker upper approaching
from the NW will push the low slowly east as it bucks up against a
high centered near KY. Med range models agree the low will split
into two centers will one moving NE along the trough axis quickly
as the southern piece moves east across the Rockies as it
weakens slightly through Sunday night.

This will all result in SFC lee-side cyclogenesis near NERN CO
through tonight, brief weakening Sunday and re-strengthening
Sunday night with a tight PGRAD and breezy to windy conditions for
the region through the weekend. Winds will remain gusty tonight
as a 50 kt H85 LLJ develops and a complete decoupling is not
achieved. Good moisture advection noted at H85 will saturate the
low levels and this should lead to low stratus across the eastern
third to half of the area the next two nights. Can't rule out some
patchy drizzle or fog along the edge of the Caprock as well. H7
moisture will increase as well and models agree in showing some
decent theta-e advection ahead of a W/WV Sunday night with even
some minimal but uncapped elevated CAPE (100 j/kg) in that layer.
Weak disturbance in SW flow aloft with southern stream 100kt+ jet
overhead may just be enough to generate a few elevated SHRAs or
perhaps even a weak TSTM Sunday night given the thermal/moisture
profiles. NBM POT thunder is also showing this potential. Given
this, have included a low POP (<20%) across the SW to NE diagonal
areas from Hereford to Beaver but expect QPF would be rather low
and isolated.

Gittinger

&&

.Fire Weather...

While the ERN Panhandles remain on the moist side, dryer
and windier conditions are expected in the west. The only
significantly high ERC percentiles are in the far NW and this is
also the area where highest winds and lowest RHs are expected.
While min RH values are expected to remain above the traditional
Red Flag criteria (15 percent), the wind component of the RFTI is
high enough (2-3) together with ERC to achieve red flag
conditions in the far NW today and Sunday despite no RH
contribution. ERCs and RFTIs still dictate only including
Cimarron CO in the current Red Flag Warning for today and Sunday
and no changes are planned to that configuration. Elevated conditions
are expected for adjacent counties were ERCs are lower.

Gittinger

.LONG TERM...Monday through Friday Night...
Southwest flow aloft still in play for one more day and while the
jet is well stacked, the position and strength of the lee surface
low will only provide breezy 20 to 30 mph winds out of the
southwest on Monday. Pseudo- dryline setup will be in place Monday
morning and then become a sharp dryline later in the afternoon.
However, the moist airmass will likely be east of the Panhandles
by the afternoon, time as the west winds will mix the dry air over
the Panhandles. Therefore, do not foresee much of any storms, at
this time, for Monday. If things slow down with the dryline, we
could certainly increase pops across the east, while still
keeping an eye on the Fire Weather aspect to the west. Cold front
will be in late Monday night into Tuesday morning, with highs on
Tuesday in the 50s to lower 60s. We will drop down close to
freezing in the south Tuesday night and below freezing across the
north. At one point this front had winter implications, but that
moisture is now well to the north and we are looking at a dry cold
front with minimal chance for any winter precipitation.

As the trof pulls to the northeast on Wednesday the Panhandles will
be under a zonal flow and hold the line between the two air-masses,
although it looks like the chance for cooler air to linger is
still in play. Overall, dry conditions will continue, and
temperatures below to right around normal can be expected through
Friday. On Friday evening, little bit of a wave moving across the
Panhandles, and we may get enough moisture across the southeast
for some lift and possibly get thunderstorms across the southern
and easter portions of the Panhandles.

Weber

&&

.AVIATION...18z TAFS...
A strong SRLY low level jet of around 50 knots at 2000 ft will
lead to some LLWS, although with winds staying up at the surface,
and with rather unidirectional winds through the layer, it will
likely be on marginal side. Influx of low level moisture will lead
to some low clouds and possibly light fog late tonight favoring
the eastern half to third of the Panhandles. MVFR to IFR
conditions are expected with low clouds being the main concern.
The western edge is expected to impact AMA and have included MVFR
conditions there with no mention at GUY or DHT for now. Can't
completely rule out IFR CIGs in AMA, but confidence is not high
enough to include. The stratus may last into the early aftn east
of AMA, but AMA should return to VFR by 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  75  53  73  35 /   0   5  10   0   5
Beaver OK                  51  74  54  75  32 /   0   0  10   5  10
Boise City OK              49  70  47  67  27 /   0   0   5   0   5
Borger TX                  54  79  57  78  38 /   0   5  10   0   5
Boys Ranch TX              51  77  52  74  33 /   0   0  10   0   0
Canyon TX                  50  76  53  73  35 /   0   5  10   0   5
Clarendon TX               53  74  56  75  41 /   0   0  10   0   5
Dalhart TX                 48  72  47  68  29 /   0   0  10   0   0
Guymon OK                  50  74  52  72  30 /   0   5  10   0   5
Hereford TX                50  76  51  73  35 /   0   5  10   0   0
Lipscomb TX                52  72  55  75  36 /   0   0  10   0  10
Pampa TX                   51  74  55  75  37 /   0   0  10   0  10
Shamrock TX                53  73  56  77  41 /   0   5  10   0  10
Wellington TX              52  74  55  78  42 /   0   5   5   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...Red Flag Warning until 6 PM CST this evening for the following
     zones: Cimarron.

     Red Flag Warning from 11 AM to 6 PM CST Sunday for the following
     zones: Cimarron.

&&

88/88/89/88
Hazardous weather outlook, Nov 7, 2:34 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
234 PM CST Sat Nov 7 2020

OKZ001>003-TXZ001>020-317-080845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
234 PM CST Sat Nov 7 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected today for
the western Oklahoma Panhandle and northwestern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions are possible Sunday
and Monday for the western Oklahoma Panhandle and northwestern
Texas Panhandle.

Slight chance of storms Sunday night as well as Friday night.
Severe weather not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
November 7, 4:52 PM CST to 7:42 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Shipp/Baca wildfire began about six miles northeast of Vega Texas in Oldham County around 1652CST. The wildfire began on the Baca Ranch and consumed approximately three hundred acres. The wildfire was determined to have been caused by downed power lines. There were no homes or other structures that were damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 1918CST and was brought under control around 1942CST. The Adrian Volunteer Fire Department and EMS, Boys Ranch Fire and Rescue, and the Wildorado Volunteer Fire Department responded to the wildfire along with Vega Fire and Rescue.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925610.